I began taking Betaseron in July 1996. My neurologist felt that it was my best bet in my fight against Multiple Sclerosis. I was uncertain about whether or not to begin treatment with Betaseron. However, I attended the National Multiple Sclerosis Society's Spring 1996 Teleconference and was impressed with the way questions regarding interferons were answered.
The use of Betaseron was explained in this way: Betaseron will not make you feel better. It will not make the MS go away. Betaseron is like life insurance. It helps prevent future exacerbations from occuring and if they do occur it helps them to be less severe. It was also noted that MS is a silent disease. Plaques can occur in the brain and central nervous system without visible outward symptoms. MRIs taken during drug trials confirmed the fact that treatment with interferons reduced the number of lesions that formed among those taking the drug.
This explanation helped me to decide to give treatment with Betaseron a try. It was not an easy decision to make. In making this decision, I was admitting that I was a person with a disease that could cause disability. I was a person with Multiple Sclerosis.
The first injection was difficult but what a sense of accomplishment! I was taking charge of the treatment of my disease. Over time I became more comfortable giving myself the Betaseron injections.
During the first weeks I experienced the flu-like side-effects most of us with MS have heard about with the use of Betaseron. However, this unpleasant, morning sickness-like nausea became less and less. Over the course of 10 weeks the flu-like side-effects disappeared.
By this time I was also on the Internet. Through bulletin boards, newsgroups, and discussions with my neurologist I developed the game plan which brought me the least amount of side-effects while using Betaseron. I take a pain reliever/fever reducer two hours before and after the injection. For the redness and irritation of site reactions, I use hydrocortisone cream (my neuro told me to avoid the ointment).
During my last neurological check up we decided to stay with the Betaseron as it seems to be working for me. My next attack of optic neuritis, although about as severe, was of shorter duration and I have almost no residual vision loss. My only remaining problem (that I notice) is that colors are less vibrant (especially red) and my left eye tends to get a bit blurry when I am fatigued. During my last eye exam, I was told that my eyes were actually a little better. My neurologist is pleased with how I am doing on Betaseron.
Wendy's Multiple Sclerosis Site is copyright © 1997-2003 by Wendy S. Hay, all rights reserved.
Updated October 11, 2003.